Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

August 8, 2011Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 8, 2011, 5:51 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 5:51 PM EDT (21:51 UTC)
Expired
Aug 8, 2011, 6:45 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC

The radar

The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:20 PM EDTTSTM WND DMG5 Nnw Jefferson, NCLARGE TREE DOWN ON POUNDING MILL RD NEAR HIGHWAY 194.
Aug 8, 6:30 PM EDTTSTM WND DMG5 Ese Ashland, NCTREE DOWN ON BUFFALO RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WWUS81 KRNK 082151
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT MON AUG 8 2011

NCZ001-002-018-VAZ015-082245-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
551 PM EDT MON AUG 8 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND GRAYSON COUNTIES...

AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WHITETOP...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF 
BETWEEN 3 AND 4 INCHES PER HOUR COULD RESULT IN A QUICK 2 INCHES OF 
RAIN. THIS MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING ESPECIALLY IN 
LOW LYING AND POOR DRAINAGE AREAS. EXPECT FREQUENT CLOUD TO GROUND 
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER 
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A 
THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR NELLA...TROUT...AND MEAT CAMP AROUND 555
PM...SHATLEY SPRINGS...CLIFTON...AND GRAYSON HIGHLANDS STATE PARK
AROUND 600 PM...LANSING...RUGBY...BOONE AND AND MOSES CONE MEMORIAL
PARK AROUND 605 PM.

OTHER CLUSTERS OF STRONG STORMS WILL ALSO LIKELY PUSH SOUTHEAST INTO 
WATAUGA AND ALLEGHANY COUNTIES BY 630 PM. THESE MAY ALSO CONTAIN 
BRIEF STRONG WIND GUSTS TO 40 MPH OR STRONGER AND VERY HEAVY 
RAINFALL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
      3647 8170 3657 8170 3664 8160 3660 8103
      3636 8130 3636 8137 3631 8136 3625 8147
      3622 8147 3611 8159 3611 8181 3619 8185
      3621 8191 3627 8190 3629 8192

$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:55 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 8, 3:55 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT MON AUG 8 2011

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL REMAIN ACROSS THE REGION AHEAD OF A
WEAK COLD FRONT SLOWLY APPROACHING FROM THE NORTH. THIS FRONTAL
BOUNDARY AND ASSOCIATED UPPER LEVEL DISTURBANCES IS FORECAST
TO MOVE THROUGH THE REGION TONIGHT AND TUESDAY. SOMEWHAT DRIER AND
COOLER AIR WILL FOLLOW THE FRONT WEDNESDAY THROUGH FRIDAY AS HIGH
PRESSURE SETTLES IN FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS FO 345 PM MONDAY...
SHORTWAVE MOVING EAST ACROSS THE REGION CREATING SCATTERED
CONVECTION ACROSS WESTERN PORTIONS OF CWA THIS AFTERNOON.
THE MOST UNSTABLE AIR REMAIN ACROSS THE WESTERN MOUNTAINS WHERE
MUCAPE VALUES ARE 2000 TO 3000 J/KG AND LI ARD MINUS 2 TO MINUS 5.
A WESTERLY FLOW ALOFT WILL ALLOW A SECOND SHORTWAVE TO PUSH THROUGH
THE UPPER OHIO VALLY THIS EVENING AND TONIGHT. INCREASED POPS ACROSS
THE WEST INTO THE FOOTHILLS TONIGHT. PLAYED HIGHEST POPS ACROSS THE
SOUTHWESTERN PORTIONS OF CWA. WENT WITH OVERNIGHT LOW TEMPERATURES
CLOSE TO THE WARMER ADJMET WITH READINGS FROM THE MID 60S IN THE
MOUNTAINS TO THE LOWER 70S IN THE SOUTHEAST.

WEAK SHORTWAVES COMBINED WITH DECAYING CONVECTIVE CLUSTERS MOVING
EAST IN NEARLY ZONAL FLOW WILL MAINTAIN THREAT OF
SHOWERS/THUNDERSTORMS INTO TUESDAY EVENING OVER PORTIONS OF THE
BLACKSBURG FORECAST AREA. INCREASED POPS TUESDAY AND KEPT THE
HIGHEST THREAT OF CONVECTION OVER THE WESTERN UPSLOPE AREAS.
WEST DOWNSLOPING WINDS WILL HINDER PRECIPITATION EAST OF THE
BLUE RIDGE MOUNTAINS.

CLOUD COVER WITH SHOWERS AND THUNDERSTORMS SHOULD HOLD HIGHS
TUESDAY TO THE MID 70S ACROSS THE HIGHEST WESTERN ELEVATIONS...TO
THE LOWER TO MID 90S IN THE PIEDMONT. ELECTED TO MENTION LIKELY POPS
ACROSS THE WESTERN UPSLOPE AREAS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 345 PM MONDAY...

POST FRONTAL NORTHWESTERLY FLOW AND DRYING WILL TAKE PLACE ACROSS
THE MID ATLANTIC REGION TUESDAY NIGHT INTO WEDNESDAY...HIGH
PRESSURE BUILDING OVER THE AREA FROM THE NORTH. COOL ADVECTION
AND SCATTERED TO BROKEN UPSLOPING CLOUDS SHOULD RESULT IN MARKED
RETURN TO SLIGHTLY BELOW NORMAL TEMPERATURES IN THE MOUNTAINS ON
WEDNESDAY...WITH HIGHS FROM THE MID 70S TO LOWER 80S IN MOST
SECTIONS. EAST OF THE BLUE RIDGE...COOL ADVECTION WILL BE OFFSET
SOMEWHAT BY COMPRESSIONAL HEATING FROM DOWNSLOPING WINDS...SO
DAYTIME HIGHS ACROSS THE PIEDMONT STILL LIKELY TO REACH WELL UP
INTO THE 80S...WITH PERHAPS SOME LOWER 90S ACROSS SOUTHSIDE
VIRGINIA NEAR THE STATE LINE SOUTH INTO NORTH CENTRAL NORTH
CAROLINA.

SURFACE RIDGE OF HIGH PRESSURE TAKES FIRM CONTROL THURSDAY
AND WITH CLEAR SKIES BOTH WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT.
THIS SHOULD ALLOW BOUNDARY LAYER TO DECOUPLE BOTH NIGHTS SUPPORTING
RADIATIVE COOLING AND DRIVING TEMPERATURES WELL DOWN INTO THE 50S
IN MANY OF THE MOUNTAIN VALLEYS. DAYTIME HIGH TEMPERATURES WILL BE
CLOSER TO SEASONAL...STILL WARM...BUT MINUS THE OVERLY HIGH
DEWPOINTS TYPICAL OF AUGUST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 345 PM MONDAY...

RETURN FLOW BEHIND EXITING AREA OF HIGH PRESSURE ON FRIDAY WILL
BRING SURGE OF MOIST SOUTHERLY FLOW BACK INTO THE FORECAST AREA
FOR THE WEEKEND. THIS RETURN FLOW WILL RESULT IN HIGHER
DEWPOINTS...CLOUD COVER AND THE THREAT FOR SHOWERS AND THUNDERSTORMS.
A COLD FRONT IS FORECAST TO MOVE ACROSS THE OHIO VALLEY
SATURDAY...ENHANCING THE LIFT OVER OUR REGION SATURDAY INTO
SUNDAY. POPS LOOK PRETTY HIGH OVER THE WEEKEND UNTIL PASSAGE OF
FRONT SUNDAY. DRY WEATHER AND NORTHWEST FLOW IS PROGGED TO RETURN
MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 1230 PM MONDAY...

WITH A STRONG WEST FLOW...SCT TO BKN MVFR CLOUDS ARE POSSIBLE
THIS AFTERNOON IN THE WESTERN MOUNTAINS...OTHERWISE VFR CONDITIONS
ARE EXPECTED. WIND GUSTS ABOVE 20 KTS ARE POSSIBLE ESPCLY ACROSS
THE RIDGES AND IMMEDIATELY EAST OF THE BLUE RIDGE. AN ISOLATED
SHOWER OR THUNDERSTORM IS POSSIBLE LATE IN THE AFTERNOON IN THE
MOUNTAINS.

COLD FRONT ALONG WITH WEAK IMPULSES SHOULD BRING THE BEST COVERAGE
OF CONVECTION LATER TONIGHT INTO THE TUESDAY AS THE FRONT DROPS
THROUGH. THIS MAY BRING PERIODIC ROUNDS OF MVFR/IFR ALTHOUGH TIMING
AND COVERAGE REMAINS LOW CONFIDENCE AT THIS POINT WITH WESTERLY FLOW
IN PLACE. OTRW EXPECTING A RETURN TO WIDESPREAD VFR FROM WEDNESDAY
AFTERNOON THRU FRIDAY AS THE FRONT DROPS TO THE SOUTH AND DRY HIGH
PRESSURE BUILDS IN FROM THE NW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK
Hazardous weather outlook, Aug 8, 3:45 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT MON AUG 8 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-090900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
345 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL APPROACH THE REGION TUESDAY. A FEW SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT.
HEAVY DOWNPOURS ALSO POSSIBLE...WHICH MAY PRODUCE LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-090900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
345 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 1:55 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT MON AUG 8 2011

NCZ001-VAZ007-009-010-012-015-081900-
ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
155 PM EDT MON AUG 8 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE...BLAND...GRAYSON...
SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SALTVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ALLISON GAP...AND TAZEWELL AROUND 200 PM...
SALTVILLE AROUND 205 PM...QUARRY...BROADFORD...AND ASBERRYS AROUND
210 PM...CHILHOWIE AROUND 225 PM...HUNGRY MOTHER STATE PARK AROUND
230 PM...ADWOLF AND AND NEBO AROUND 235 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3718 8187 3719 8179 3725 8172 3721 8168
      3721 8165 3684 8110 3646 8163 3654 8171
      3658 8169 3663 8161 3665 8164 3679 8170
      3692 8184 3698 8179 3715 8191

KK
Local storm report, Aug 8, 4:50 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     3 WNW MOUNTAIN PARK     36.39N 80.90W
08/08/2011                   SURRY              NC   911 CALL CENTER

            TREE DOWN ON UNION HILL RD

0400 PM     TSTM WND DMG     5 WSW DOBSON            36.37N 80.80W
08/08/2011                   SURRY              NC   911 CALL CENTER

            TREE DOWN ON DOBBINS MILL RD

0405 PM     TSTM WND DMG     6 NW BOONVILLE          36.29N 80.78W
08/08/2011                   SURRY              NC   911 CALL CENTER

            TREE DOWN NEAR HIGHWAY 268 AND LITTLE BEND TR.

&&

SK
Special weather statement, Aug 8, 5:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT MON AUG 8 2011

NCZ001-002-018-VAZ015-082245-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
551 PM EDT MON AUG 8 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND GRAYSON COUNTIES...

AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WHITETOP...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF
BETWEEN 3 AND 4 INCHES PER HOUR COULD RESULT IN A QUICK 2 INCHES OF
RAIN. THIS MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING ESPECIALLY IN
LOW LYING AND POOR DRAINAGE AREAS. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NELLA...TROUT...AND MEAT CAMP AROUND 555
PM...SHATLEY SPRINGS...CLIFTON...AND GRAYSON HIGHLANDS STATE PARK
AROUND 600 PM...LANSING...RUGBY...BOONE AND AND MOSES CONE MEMORIAL
PARK AROUND 605 PM.

OTHER CLUSTERS OF STRONG STORMS WILL ALSO LIKELY PUSH SOUTHEAST INTO
WATAUGA AND ALLEGHANY COUNTIES BY 630 PM. THESE MAY ALSO CONTAIN
BRIEF STRONG WIND GUSTS TO 40 MPH OR STRONGER AND VERY HEAVY
RAINFALL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
      3647 8170 3657 8170 3664 8160 3660 8103
      3636 8130 3636 8137 3631 8136 3625 8147
      3622 8147 3611 8159 3611 8181 3619 8185
      3621 8191 3627 8190 3629 8192

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:32 PM EDTSpecial Weather StatementRNKTazewell58 min
Aug 8, 1:55 PM EDTSpecial Weather StatementRNKSmyth, Tazewell65 min
Aug 8, 3:24 PM EDTSevere Thunderstorm WarningRNKGrayson51 min
Aug 8, 6:12 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga45 min
Aug 8, 4:44 AM EDTSpecial Weather StatementRNKGreenbrier61 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.